Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 185, NWS Kansas City, MO

July 7, 20148 counties in Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 7, 2014, 8:27 PM CDT for 8 counties in Missouri; Doniphan County, Kansas. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2014, 8:27 PM CDT (01:27 UTC)
Expired
Jul 7, 2014, 9:15 PM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Doniphan County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Clinton County, MO, DeKalb County, MO, Gentry County, MO, Holt County, MO, Nodaway County, MO

The radar

The Pleasant Hill radar (KEAX), 158 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 8:47 PM CDTNON-TSTM WND GST 701 E St Joseph, MO60-70 MPH WINDS REPORTED IN EASTERN ST JOSEPH.
Jul 7, 9:02 PM CDTHAIL 0.88Oregon, MONICKEL SIZE HAIL, HEAVY RAIN.
Jul 7, 9:10 PM CDTTSTM WND GST 02 E St. Joseph, MOSPOTTER WITH ANOMOMETER REPORTS WIND GUST 56MPH.
Jul 7, 9:14 PM CDTTSTM WND DMG2 E St Joseph, MOTREE LIMBS DOWN
Jul 7, 9:14 PM CDTNON-TSTM WND GST 701 E St Joseph, MO60-70 MPH WINDS REPORTED IN EASTERN ST JOSEPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 5:39 PM CDTSevere Thunderstorm WatchSPC7 hr
Jul 7, 7:26 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3800 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
1.2
Supercell composite
17.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WUUS53 KEAX 080127
SVREAX
KSC043-MOC003-005-021-049-063-075-087-147-080215-
/O.NEW.KEAX.SV.W.0185.140708T0127Z-140708T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
827 PM CDT MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DONIPHAN COUNTY IN NORTHEAST KANSAS...
  ANDREW COUNTY IN NORTHWEST MISSOURI...
  SOUTHEASTERN ATCHISON COUNTY IN NORTHWEST MISSOURI...
  NORTHERN BUCHANAN COUNTY IN NORTHWEST MISSOURI...
  NORTHWESTERN CLINTON COUNTY IN NORTHWEST MISSOURI...
  DEKALB COUNTY IN NORTHWEST MISSOURI...
  SOUTHWESTERN GENTRY COUNTY IN NORTHWEST MISSOURI...
  HOLT COUNTY IN NORTHWEST MISSOURI...
  NODAWAY COUNTY IN NORTHWEST MISSOURI...

* UNTIL 915 PM CDT

* AT 825 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM RAVENWOOD TO 8 MILES NORTHWEST OF WHITE CLOUD...AND
  MOVING SOUTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  STANBERRY...HIGHLAND...SAVANNAH...TROY...COUNTRY CLUB VILLA...
  WATHENA...ST. JOSEPH...ELWOOD...MAYSVILLE...WHITE CLOUD...FOREST
  CITY...OREGON...FILLMORE...KING CITY...AMAZONIA...DENTON...UNION
  STAR...CLARKSDALE...STEWARTSVILLE AND ARKOE.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-29 BETWEEN MILE MARKERS 40 AND 98.
  I-229 BETWEEN MILE MARKERS 0 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4042 9460 4039 9461 4039 9457 4002 9420
      3991 9420 3965 9465 3966 9530 3974 9535
      4001 9534 4000 9531 4003 9535 4002 9539
      4004 9542 4012 9540 4018 9548 4023 9547
      4025 9549 4052 9471
TIME...MOT...LOC 0127Z 332DEG 44KT 4035 9463 4003 9540

HAIL...0.75IN
WIND...60MPH

$$

LEIGHTON
1 follow-up statement
357 
WWUS53 KEAX 080146
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
846 PM CDT MON JUL 7 2014

MOC005-080155-
/O.CAN.KEAX.SV.W.0185.000000T0000Z-140708T0215Z/
ATCHISON MO-
846 PM CDT MON JUL 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ATCHISON COUNTY
IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 
AM. 

LAT...LON 4039 9461 4039 9457 4002 9420 3991 9420
      3965 9465 3966 9530 3974 9535 4001 9533
      4000 9531 4003 9535 4002 9539 4004 9542
      4012 9540 4017 9545 4043 9461
TIME...MOT...LOC 0145Z 332DEG 44KT 4015 9450 3993 9525

$$

KSC043-MOC003-021-049-063-075-087-147-080215-
/O.CON.KEAX.SV.W.0185.000000T0000Z-140708T0215Z/
DONIPHAN KS-BUCHANAN MO-CLINTON MO-DEKALB MO-GENTRY MO-HOLT MO-
NODAWAY MO-ANDREW MO-
846 PM CDT MON JUL 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ANDREW...
SOUTHERN NODAWAY...HOLT...SOUTHWESTERN GENTRY...DEKALB...NORTHWESTERN
CLINTON...NORTHERN BUCHANAN AND DONIPHAN COUNTIES UNTIL 915 PM CDT...

AT 842 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM STANBERRY TO WHITE CLOUD...AND MOVING SOUTHEAST AT 50 
MPH. THE PART OF THE LINE IN HOLT COUNTY MISSOURI NEAREST TO MOUND 
CITY AND BIG LAKE COULD HAVE HAIL UP TO THE SIZE OF HALF DOLLARS TO 
GO WITH THE 60 MPH WINDS. 

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HIGHLAND...SAVANNAH...TROY...COUNTRY CLUB VILLA...WATHENA...ST.
JOSEPH...ELWOOD...MAYSVILLE...KING CITY...UNION STAR...AMAZONIA...
DENTON...CLARKSDALE...STEWARTSVILLE...REA...ROSENDALE...FORD CITY...
LEONA...FANNING AND SEVERANCE.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-29 BETWEEN MILE MARKERS 40 AND 92.
  I-229 BETWEEN MILE MARKERS 0 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4039 9461 4039 9457 4002 9420 3991 9420
      3965 9465 3966 9530 3974 9535 4001 9533
      4000 9531 4003 9535 4002 9539 4004 9542
      4012 9540 4017 9545 4043 9461
TIME...MOT...LOC 0145Z 332DEG 44KT 4015 9450 3993 9525

HAIL...1.25IN
WIND...60MPH

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:55 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 7, 6:55 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT Mon Jul 7 2014

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 409 PM CDT MON JUL 7 2014

Challenging forecast for the short-term as there are several concern
that need to be addressed over the next 24 hours. The first of which
will revolve around the potential for severe weather tonight through
the overnight with widespread damaging winds a possibility with the
potential for a derecho event as well as large hail and perhaps even
few tornadoes with mesovortices along the line of storms. Another
threat with be the potential for flash flooding and river flooding
with widespread heavy rainfall.

This afternoon water vapor imagery shows an upper level trough
digging through the Dakotas. This trough will continue to dig as it
moves into the Upper Midwest tonight. This will force a cold front
into the Plains states. There are two main area we expect
thunderstorms to develop this evening. The first is across southern
Nebraska/northern Kansas in an area of differential heating south of
a decaying MCS. The second is an area currently developing along the
aforementioned cold front across northwestern Kansas. These storm
are expected to shift eastward this evening merging over
southeastern Nebraska and eastern Kansas. These storm are expected
to develop into a line of storms as it reaches the CWA.

Looking at the severe parameters the area will be very unstable with
2500-3500J/kg of CAPE, and abundant moisture with dewpoints in the
lower 70s. Shear is modest but nearly unidirectional. This will lead
us to the main threats originally being damaging winds and large
hail. The HRRR, GFS, and NAM by 04Z-06Z all develop a 60-70kt LLJ
punching into the back of this line of storms. It is reasonable to
think if these winds can be transported down to the surface we could
be looking a bow echo and perhaps a derecho event where we would
experience widespread damaging winds along the I-70 corridor.

The other concern (but by no means a lesser concern) is the
potential for flash flooding and river flooding. Model soundings
this afternoon indicate PWAT values of 2.00"-2.50" which is nearly
three standard deviations about normal for the beginning of July. As
such these storms will be extremely efficient rain producers and if
training or a large stratiform shield develops behind the main line,
flooding will be a concern. Most areas are reporting flash flood
guidance of 1.5"-2.0" per hour, as well as many rivers with
headwater guidance in the same range. These flooding concerns has
led to continue to the flash flood watch for most of the CWA.

Thunderstorms are expected to progress eastward to southeastward
over the CWA through the overnight producing damaging winds.
Although the potential for a tornado is low there still is the
chance for a mesovort along the line to produce a tornado. The
storms will exit the area by daybreak Tuesday.

Tuesday, temperatures behind this front will be much more manageable
with highs in the low to mid 80s with lower humidity values. Tuesday
afternoon high pressure will begin to build into the area setting
the stage for a "windows-wide" kind of night. Lows by Wednesday
morning will be in the low to mid 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 409 PM CDT MON JUL 7 2014

Overall confidence in forecast through Friday is moderately high.
The medium range global models remain in reasonably good agreement
during this period with an upper trough over the eastern U.S. and an
upper ridge from the Rockies westward. Northwest flow lies
in-between with surface high pressure over the region on Wednesday
gradually retreating to the east. Slightly below average
temperatures and lower than normal humidity levels are expected to
gradually increase towards the end of the work week as the boundary
layer veers to a more southerly direction. Still looking at a chance
for elevated convection Thursday afternoon into Friday morning as
isentropic ascent and a warm front lift through the CWA.

The weekend and the early part of next week are more uncertain as
there is considerable difference between the GFS and ECMWF. However,
this forecast leans more heavily on the previous model consensus and
latest GFS as the 12z ECMWF has become a significant outlier as it
closes off a large upper low over southeast Canada and sends a
backdoor cold front through the central U.S. Looks more early Spring
with progged h8 temperatures of 6C-8C by Monday night. Favoring the
previous model consensus and latest GFS suggests a more moderate
stance with seasonal temperatures over the weekend and modest
cooling on Monday. Rain chances are based more on climate with no
discernible signals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 630 PM CDT MON JUL 7 2014

The primary issue for the prevailing TAF period will be timing a line
of thunderstorms that are currently ongoing across portions of
Nebraska and southwestern Iowa. This line of storms will propagate
southward towards the terminals this evening, and are expected to
reach the terminals between a 02-04Z timeframe at STJ and 03-05Z at
both MCI and MKC. This system will have the potential for very strong
winds as it moves through, thus have included a tempo group for
variable thunderstorm winds and decreased visibility. Will adjust
the timing if needed as this line nears the terminals. Light to
moderate rain will also be associated with this line of storms which
may cause water runoff issues on paved surface areas. Showers and
thunderstorms will continue through tomorrow morning before exiting
the area. Behind this system cloud cover will decrease and winds will
become light initially before picking up out of the north as diurnal
heating helps to mix out the lower atmosphere by late tomorrow
morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Tuesday morning FOR KSZ025-102>105.

MO...FLASH FLOOD WATCH through Tuesday morning FOR MOZ001>008-011>017-
     020>025-028>033-037>040-043-044.

&&

SHORT TERM...73
LONG TERM...MJ
AVIATION...PMM
Hazardous weather outlook, Jul 7, 6:49 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
649 PM CDT MON JUL 7 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-090000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
649 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO TRACK
 ACROSS NORTHEAST KANSAS AND AREAS NEAR AND NORTH OF I-70 TONIGHT.
 DAMAGING WINDS...LARGE HAIL AND POSSIBLY A FEW TORNADOES ARE
 POSSIBLE. IN ADDITION...HEAVY RAIN AND FLOODING IS POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Jul 7, 7:52 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
752 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND GST     SHERIDAN                40.52N 94.61W
07/07/2014  E60 MPH          WORTH              MO   LAW ENFORCEMENT

&&

ABAILEY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:25 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Mercer, Nodaway, Worth50 min
Jul 7, 7:45 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway45 min
Jul 7, 8:12 PM CDTSevere Thunderstorm WarningEAXDaviess, Gentry, Grundy, Harrison, Mercer, Nodaway and 3 more48 min
Jul 7, 8:34 PM CDTFlash Flood WarningEAXGentry, Harrison, Nodaway, Worth6 hr
Jul 7, 8:42 PM CDTFlash Flood WarningEAXAtchison, Holt, Nodaway6 hr
Jul 7, 8:52 PM CDTSevere Thunderstorm WarningEAXAdair, Caldwell, Daviess, Gentry, Grundy, Harrison and 7 more38 min
Jul 7, 9:15 PM CDTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Carroll, Clay, Clinton, Daviess and 3 more45 min
Jul 7, 9:28 PM CDTSevere Thunderstorm WarningEAXAdair, Caldwell, Carroll, Chariton, Daviess, Grundy and 5 more47 min
Jul 7, 9:48 PM CDTFlash Flood WarningEAXBuchanan, Platte5 hr
Jul 7, 9:55 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Clay, Clinton, Jackson, Lafayette and 4 more50 min
Jul 7, 10:00 PM CDTSevere Thunderstorm WarningEAXChariton, Linn, Macon, Randolph45 min
Jul 7, 10:03 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte42 min
Jul 7, 10:17 PM CDTFlash Flood WarningEAXBuchanan, Caldwell, Clay, Clinton, Platte, Ray5 hr
Jul 7, 10:35 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson, Lafayette40 min
Jul 7, 10:39 PM CDTSevere Thunderstorm WarningEAXChariton, Cooper, Howard, Johnson, Lafayette, Pettis and 1 more51 min
Jul 7, 11:03 PM CDTSevere Thunderstorm WarningEAXCooper, Henry, Howard, Johnson, Pettis, Saline42 min
Jul 7, 11:10 PM CDTAreal Flood AdvisoryEAXCass, Clay, Jackson, Platte6 hr
Jul 7, 11:13 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Jackson, Johnson, Lafayette47 min
Jul 8, 12:08 AM CDTAreal Flood AdvisoryEAXBates, Cass, Henry, Johnson4 hr
Jul 8, 5:47 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray38 hr
Jul 8, 6:13 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline43 hr
Jul 8, 6:43 AM CDTRiver Flood WarningEAXHoward27 hr
Jul 8, 8:17 AM CDTRiver Flood WarningEAXCooper, Saline68 hr
Jul 8, 9:43 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline66 hr
Jul 8, 9:43 AM CDTRiver Flood WarningEAXChariton, Howard, Saline58 hr
Jul 8, 9:43 AM CDTRiver Flood WarningEAXCooper, Howard67 hr
Jul 8, 12:02 PM CDTRiver Flood WarningEAXRay32 hr
Jul 8, 2:26 PM CDTRiver Flood WarningEAXJohnson, Pettis34 hr
Jul 8, 2:27 AM CDTRiver Flood WarningEAXAtchison, Leavenworth51 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.